Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 92, NWS Charleston, WV

July 9, 2020Harrison County, Taylor County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 9, 2020, 7:48 PM EDT for Harrison County, Taylor County, West Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 7:48 PM EDT (23:48 UTC)
Expired
Jul 9, 2020, 8:17 PM EDT
In force
29 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harrison County, WV, Taylor County, WV

The radar

The Pittsburgh radar (KPBZ), 126 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WUUS51 KRLX 092348
SVRRLX
WVC033-091-100030-
/O.NEW.KRLX.SV.W.0092.200709T2348Z-200710T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
748 PM EDT Thu Jul 9 2020

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Taylor County in northern West Virginia...
  Northeastern Harrison County in northern West Virginia...

* Until 830 PM EDT.

* At 748 PM EDT, a severe thunderstorm was located near Pleasant
  Valley, or near Fairmont, moving northwest at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Shinnston, Enterprise and McGee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3939 8020 3940 8012 3941 8011 3939 8008
      3936 8013 3940 8029 3943 8027
TIME...MOT...LOC 2348Z 128DEG 6KT 3940 8017 

HAIL...1.00IN
WIND...60MPH
 
$$

JP
1 follow-up statement
992 
WWUS51 KRLX 100017
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
817 PM EDT Thu Jul 9 2020

WVC033-091-100027-
/O.CAN.KRLX.SV.W.0092.000000T0000Z-200710T0030Z/
Taylor WV-Harrison WV-
817 PM EDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TAYLOR AND
NORTHEASTERN HARRISON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3939 8020 3940 8012 3941 8011 3939 8008
      3936 8013 3940 8029 3943 8027
TIME...MOT...LOC 0015Z 128DEG 6KT 3943 8022 

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:38 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 9, 6:38 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
638 PM EDT Thu Jul 9 2020

.SYNOPSIS...
Heat continues Friday with a cold front arriving Friday night,
bringing showers and thunderstorms to the area. More seasonable
temperature are expected to round out the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 240 PM Thursday...

Afternoon diurnal cumulus field is in full swing today, with a
few showers and thunderstorms sprouting across the higher
terrain and portions of southeast Ohio. Stagnant air flow aloft
will restrict movement of showers this afternoon initially, but
will gradually push westward and dissipate heading into the
evening.

Churning up the east coast is a tropical system that puts
Central Appalachia in a holding pattern for any changes to the
upper level flow. Once this feature migrates further northward,
a surface cold front will swing into the Ohio Valley and
encroach on the western perimeter of the CWA by Friday
afternoon. A few showers may transpire in the warm pre-frontal
environment, but the best chance for convection moves into the
area in a linear fashion from the west. Convection will prevail
into the end of the near term period with periods of heavy rain.

Temperatures are well on their way into the mid 90s this
afternoon with heat indices climbing to near triple digits. Heat
Advisory in effect will run through 8 PM this evening as we
remain in the midst of a persistent heat wave. Temperatures will
come close to heat advisory levels on Friday, but more
localized than widespread as today, so will hold off on issuing
any headlines with this forecast update. This will be in part to
additional cloud coverage moving in with the upper level trough
accompanying the surface front and the arrival of rain.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 230 PM Thursday...

The start of the period will be active as the front slides across
the region with accompanying showers and thunderstorms. These
showers and thunderstorms will gradually subside with frontal
passage overnight Friday. More normal temperatures will follow
through the weekend.

Should see a break from more organized storms Saturday but this will
be short-lived. The next system is quick on the heels of Friday's
front. Showers and thunderstorms will once again be possible
Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 235 PM Thursday...

The brief respite from the heat comes to an end as a ridge builds
across the Ohio Valley to start the workweek. Temperatures gradually
build throughout the week to above normal range. The threat of popup
showers and storms return during daytime heating. Do not anticipate
any organized systems through midweek.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 630 PM Thursday...

VFR conditions can be expected through Friday morning with the
exception of a few evening thunderstorms and late night fog in
areas that recently received rainfall.

An approaching cold front will dramatically increase the
coverage of thunderstorms Friday afternoon, with a line of
storms possible.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z
SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and location of thunderstorms early
this evening could vary. Timing, location, and density of late
night fog could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    H    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z SATURDAY...
Brief IFR possible in showers and thunderstorms Friday evening.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ005>011-
     013>020-024>031.
OH...Heat Advisory until 8 PM EDT this evening for OHZ066-067-075-
     076-083>087.
KY...Heat Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...JB/MEK
NEAR TERM...MEK
SHORT TERM...JB
LONG TERM...JB
AVIATION...RPY
Hazardous weather outlook, Jul 9, 4:05 AM EDT, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
405 AM EDT Thu Jul 9 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031-
100815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-
405 AM EDT Thu Jul 9 2020

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices may flirt with Heat Advisory levels Friday. Heat index
values should briefly peak in the upper 90s to perhaps around 100
degrees. A Heat Advisory may eventually be required for portions of
the area if conditions become hotter than currently forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ032>034-039-040-515>526-100815-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
405 AM EDT Thu Jul 9 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 9, 6:01 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
601 PM EDT Thu Jul 9 2020

WVZ028-521-092230-
Northwest Webster-Braxton-
601 PM EDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BRAXTON AND
NORTHWESTERN WEBSTER COUNTIES...

At 600 PM EDT, a strong thunderstorm was located 7 miles northwest of
Webster Springs, moving northwest at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Boggs, Diana, Centralia and Erbacon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3843 8058 3848 8067 3850 8068 3853 8065
      3854 8071 3870 8049 3856 8038
TIME...MOT...LOC 2200Z 137DEG 5KT 3854 8053

JP
Special weather statement, Jul 9, 6:12 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
612 PM EDT Thu Jul 9 2020

WVZ028-030-039-521-092245-
Northwest Webster-Upshur-Lewis-Braxton-
612 PM EDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEWIS...EAST
CENTRAL BRAXTON...SOUTHWESTERN UPSHUR AND NORTH CENTRAL WEBSTER
COUNTIES...

At 611 PM EDT, a strong thunderstorm was located near Holly River
State, or 15 miles north of Webster Springs, moving northwest at 15
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eden, Cleveland and Kanawha Head.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3871 8028 3864 8042 3876 8055 3886 8038
TIME...MOT...LOC 2211Z 139DEG 12KT 3871 8041

JP
Special weather statement, Jul 9, 6:14 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
614 PM EDT Thu Jul 9 2020

WVZ025-026-092245-
Boone-Logan-
614 PM EDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOGAN AND SOUTH CENTRAL
BOONE COUNTIES...

At 614 PM EDT, a strong thunderstorm was located near Wharton, or 13
miles east of Logan, moving northwest at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Amherstdale-Robinette, Van, Wharton, Bald Knob, Blair and
Amherstdale-Robine.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3786 8160 3776 8180 3784 8195 3800 8168
TIME...MOT...LOC 2214Z 141DEG 5KT 3785 8174

JP
Special weather statement, Jul 9, 6:32 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
632 PM EDT Thu Jul 9 2020

WVZ025-034-092300-
Wyoming-Logan-
632 PM EDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOGAN AND
NORTHWESTERN WYOMING COUNTIES...

At 632 PM EDT, a strong thunderstorm was located over Oceana, or 10
miles northwest of Pineville, moving northwest at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Oceana, Mallory, Amherstdale-Robinette, Kopperston and Cyclone.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3775 8181 3783 8166 3780 8163 3780 8162
      3778 8159 3778 8158 3776 8158 3777 8157
      3773 8153 3765 8167
TIME...MOT...LOC 2232Z 141DEG 5KT 3771 8165

JP
Special weather statement, Jul 9, 7:14 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
714 PM EDT Thu Jul 9 2020

WVZ031-032-092345-
Harrison-Taylor-
714 PM EDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TAYLOR AND EAST
CENTRAL HARRISON COUNTIES...

At 714 PM EDT, a strong thunderstorm was located near Bridgeport, or
8 miles southwest of Grafton, moving northwest at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bridgeport, Flemington, Rosemont and Meadland.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3929 8007 3924 8012 3924 8017 3926 8026
      3938 8015
TIME...MOT...LOC 2314Z 127DEG 6KT 3928 8015

JP
Local storm report, Jul 9, 7:31 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
731 PM EDT THU JUL 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     ROSEMONT                39.27N  80.16W
07/09/2020                   TAYLOR             WV   911 CALL CENTER

            TREE DOWN ON WEST VETERANS MEMORIAL HIGHWAY,

&&

EVENT NUMBER RLX2001060

RPY

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:03 PM EDTSpecial Weather StatementRLXTucker27 min
Jul 8, 8:18 PM EDTFlash Flood WarningRLXRandolph80 min
Jul 8, 8:30 PM EDTSpecial Weather StatementRLXRandolph30 min
Jul 9, 3:48 PM EDTSpecial Weather StatementRLXFayette27 min
Jul 9, 4:21 PM EDTSpecial Weather StatementRLXClay24 min
Jul 9, 4:35 PM EDTSpecial Weather StatementRLXWebster25 min
Jul 9, 4:59 PM EDTSpecial Weather StatementRLXBoone31 min
Jul 9, 5:05 PM EDTSpecial Weather StatementRLXWebster25 min
Jul 9, 5:31 PM EDTSpecial Weather StatementRLXWebster29 min
Jul 9, 6:01 PM EDTSpecial Weather StatementRLXWebster29 min
Jul 9, 6:12 PM EDTSpecial Weather StatementRLXUpshur33 min
Jul 9, 6:14 PM EDTSpecial Weather StatementRLXLogan31 min
Jul 9, 6:32 PM EDTSpecial Weather StatementRLXWyoming28 min
Jul 9, 7:14 PM EDTSpecial Weather StatementRLXTaylor31 min
Jul 9, 7:25 PM EDTSevere Thunderstorm WarningRLXHarrison, Taylor24 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.